Vol. 3, No. 3, 2018

Download this article
Download this article For screen
For printing
Recent Issues
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 3
Volume 6, Issue 2
Volume 6, Issue 1
Volume 5, Issue 4
Volume 5, Issue 3
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 4
Volume 4, Issue 3
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 4
Volume 3, Issue 3
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 2379-1691 (e-only)
ISSN: 2379-1683 (print)
Author index
To appear
Other MSP journals
Geometric obstructions for Fredholm boundary conditions for manifolds with corners

Paulo Carrillo Rouse and Jean-Marie Lescure

Vol. 3 (2018), No. 3, 523–563

For every connected manifold with corners there is a homology theory called conormal homology, defined in terms of faces and orientation of their conormal bundle and whose cycles correspond geometrically to corner cycles. Its Euler characteristic (over the rationals, dimension of the total even space minus the dimension of the total odd space), χcn := χ0 χ1, is given by the alternating sum of the number of (open) faces of a given codimension.

The main result of the present paper is that for a compact connected manifold with corners X, given as a finite product of manifolds with corners of codimension less or equal to three, we have that:

1) If X satisfies the Fredholm perturbation property (every elliptic pseudodifferential b-operator on X can be perturbed by a b-regularizing operator so it becomes Fredholm) then the even Euler corner character of X vanishes, i.e., χ0(X) = 0.

2) If the even periodic conormal homology group vanishes, i.e., H0pcn(X) = 0, then X satisfies the stably homotopic Fredholm perturbation property (i.e., every elliptic pseudodifferential b-operator on X satisfies the same named property up to stable homotopy among elliptic operators).

3) If H0pcn(X) is torsion free and if the even Euler corner character of X vanishes, i.e., χ0(X) = 0, then X satisfies the stably homotopic Fredholm perturbation property. For example, for every finite product of manifolds with corners of codimension at most two the conormal homology groups are torsion free.

The main theorem behind the above result is the explicit computation in terms of conormal homology of the K-theory groups of the algebra Kb(X) of b-compact operators for X as above. Our computation unifies the known cases of codimension zero (smooth manifolds) and of codimension one (smooth manifolds with boundary).

Index theory, K-theory, Manifolds with corners, Lie groupoids
Mathematical Subject Classification 2010
Primary: 19K56, 58H05
Received: 6 July 2017
Revised: 16 February 2018
Accepted: 7 March 2018
Published: 16 July 2018
Paulo Carrillo Rouse
Institut de Mathématiques de Toulouse
118, route de Narbonne
31062 Toulouse
Jean-Marie Lescure
Laboratoire de Mathématiques Blaise Pascal
Université Clermont Auvergne
3, place Vasarely
63177 Aubière cedex